September23, Unitedkingdom  2021 

*WearMask,KeepSanitizeYourHands*

Abstract Volume: 3 Issue: 2 ISSN:

Post-Acute-COVID-19-Illness Dermatological Sequelae
Ruangrong Cheepsattayakorn1, Attapon Cheepsattayakorn 2,3*,Porntep  Siriwanarangsun3

1.Department  of  Pathology, Faculty  of  Medicine, Chiang  Mai  University, Chiang  Mai, Thailand.

2.10th  Zonal  Tuberculosis  and  Chest  Disease  Center, Chiang  Mai, Thailand.

3.Faculty  of  Medicine, Western  University, Pathumtani  Province, Thailand.


Corresponding Author: Attapon Cheepsattayakorn, 10th Zonal Tuberculosis  and  Chest  Disease  Center, 143  Sridornchai  Road  Changklan  Muang  Chiang  Mai  50100  Thailand.

Copy Right: © 2021 Attapon Cheepsattayakorn. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Received Date: July 06, 2021

Published date: August 01, 2021

Post-Acute-COVID-19-Illness Dermatological Sequelae

A previous study of 716 COVID-19 patients revealed that 64 % and 15 % of them demonstrated dermatological features after or concurrent to other acute COVID-19 symptoms, respectively [1]. In adult COVID-19 patients, the average latency from the time of upper respiratory symptoms to dermatological manifestations was 7.9 days [2]. At 6-month-follow-up in the post-COVID-19 Chinese study, only 3 % of patients were identified a skin rash [3], whereas hair loss was the predominant dermatological feature, approximately 20 % of the patients [3-5]. Telogen effluvium resulting from SARS-CoV-2 (COVID-19) or a stress response can be the causes of hair loss [3]. Dermatological sequelae may be from the significant role of the potential immune or inflammatory mechanisms of COVID-19 [6]. The skin rash manifestations include urticarial rash (treated with low-dose systemic corticosteroids combined with non-sedating antihistamines), purpuric “ vasculitic ” patter (treated with topical corticosteroids for mild cases; systemic corticosteroids for severe cases), livedo reticularis/racemose-like pattern (wait and see), chilblain-like acral pattern (wait and see), papulovesicular exanthem 9wait and see), confluent erythematous/maculopapular/morbilliform rash (treated with topical corticosteroids for mils cases; systemic corticosteroids for severe cases) [1, Figure 1, 2], in addition to erythema multiforme-like eruption [7], pityriasis rosea-like rash [8], multi-system inflammatory syndrome in children [9], anagen effluvium [10], and a pseudoherpetic variant of Grover disease [11].   

In conclusion, further pathophysiologically and clinically fascinating studies originated from large case series are urgently needed to explore this topic.             

     

Figure 1 : Demonstrating various dermatological manifestations in acute COVID-19 and post-acute-COVID-19 patients

(Source : Genovese G, Moltrasio C, Berti E, Valerio-Marzano A. Skin manifestations associated with COVID-19 : current knowledge and future perspectives. Dermatology 2021; 237 : 1-12. Published Online : November 24, 2020. DOI : 10.1159/000512932 ) 

Figure 2 : Demonstrating histopathological features of the main cutaneous patterns associated with COVID-19. a Urticarial rash. b Confluent erythematous maculopapular/morbilliform rash. c Chilblain-like acral lesions. d Purpuric “vasculitic” pattern.


(Source : Genovese G, Moltrasio C, Berti E, Valerio-Marzano A. Skin manifestations associated with COVID-19 : current knowledge and future perspectives. Dermatology 2021; 237 : 1-12. Published Online : November 24, 2020. DOI : 10.1159/000512932 ) 

 

References

1.Freeman  EE, et  al.  “The  spectrum  of  COVID-19-associated  dermatologic  manifestations : an  international  registry  of  716  patients  from  31  countries”.  J  Am  Acad  Dermatol  2020; 83 : 1118-1129.  

2.Mirza  FN, Malik  AA, Omer  SB, Sethi  A.  “Dermatologic  manifestations  of  COVID-19 : a  comprehensive  systematic  review”.  Int  J  Dermatol  2020.  DOI : https://doi.org/10.1111/ijd.15168 

3.Huang  C, et  al.  “6-month  consequences  of  COVID-19  in  patients  discharged  from  hospital : a  cohort  study”.  Lancet  2021; 397 : 220-232.  

4.Garrigues  E, Janvier  P, Kherabi  Y, et  al.  “Post-discharge  persistent  symptoms  and  health-related  quality  of  life  after  hospitalization  for  COVID-19”. J  Infect  2020; 81 (6) : e4-e6.  DOI : 10.1016/j.jinf.2020.08.029  

5.Montani  D, Savale  L, Beurnier  A, Colle  R, Noe?l  N, Pham  T, et  al.  “Multidisciplinary  approach  for  post-acute  COVID-19  syndrome : time  to  break  down  the  walls”.  Eur  Respir  J  2021; in  press. 

DOI : https://doi.org/10.1183/13993003.01090-2021  

6.Genovese  G, Moltrasio  C, Berti  E, Marzano  A.  “Skin  manifestations  associated  with  COVID-19 : current  knowledge  and  future  perspectives”.  Dermatology  2020; 237 : 1-12.  

7.Jimenez-Cauhe  J, Ortega-Quijano  D, Carretero-Barrio  I, Suarez-Valle  A, Saceda-Corralo  D, Moreno-Garcia  Del  Real  C, et  al.  “Erythema  multiforme-like  eruption  in  patients  with  COVID-19  infection : clinical  and  histological  findings”.  Clin  Exp  Dermatol  2020; 45 (7) : 892-895.

8.Ehsani  H, Nasimi  M, Bigdelo  Z.  “Pityriasis  rosea  as  a  cutaneous  manifestation  of  COVID-19  infection”.  J  Eur  Acad  Dermatol  Venereol  2020; 34 (9).  DOI : https://doi.org/10.1111/jdv.16579 

9.Gupta  A, Gill  A, Sharma  M. Garg  M.  “Multi-System  Inflammatory  Syndrome  in  a  child  mimicking  Kawasaki  Disease”.  J  Trop  Pediatr  2020  Aug; fmaa060.  

10.Shanshal  M.  “COVID-19  related  anagen  effluvium”.  J  Dermatol  Treat  2020; 16 : 1-2.

DOI : 10.1080/09546634.2020.1792400  

11.Liamas-Velasco  M, Chicharro  P, Rodri?guez-Jime?nez  P, Martos-Cabrera  L, De  Argila  D, Ferna?ndez-Figueras  M,  et  al.  Comment  on  “ Clinical  and  histological  characterization  of  vesicular  COVID-19  rashes : a  prospective  study  in  tertiary  care  hospital ”.  Pseudoherpetic  Grover  disease  seems  to  occur  in  patients  with  COVID-19  infection.  Clin  Exp  Dermatol  2020; 45 (7) : 896-898.    

Figure 1

Figure 2